Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

What causes sudden body itching while on IVF cycle and could it be due to stopping Zyrtec?

Dec 2013
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 4044 Questions
Hello, I am at the end of my first ivf cycle and had my embryo transfer (5 days from retrieval; two embryos transferred) on Tuesday of this week (it is Friday now) and yesterday I began to experience an extremely intense itching all over my body; literally from my scalp to the soles of my feet. I have no rash or other visible symptoms, but I feel like I want to scratch my skin right off my body. It's almost unbearable. I have been taking progesterone suppositories (Crinone), since my egg retrieval and experienced some itchiness early on, but nothing as bad as what began yesterday and got progressively worse as the day wore on. I do have some environmental allergies (ragweed, which is gone for the season, and I suspect I may have a mold allergy as well). Normally, I would take Zyrtec for this but obviously have discontinued all medications, except Lamictal, which I take for epilepsy. Do you think this is more likely allergy-related and the result of stopping the Zyrtec, or could it be related to the ivf/Crinone/hormonal changes? I slathered myself with Aquaphor last night, which did not do much of anything. Also tried so anti-itch cream intended to treat insect bites, which helped a little but only offered temporary relief. Any thoughts? Thank you, XXXXXXX
Posted Fri, 10 Jan 2014 in Skin Hair and Nails
Answered by Dr. Sanjay Kumar Kanodia 20 hours later
Brief Answer: Kindly see the suggestions below Detailed Answer: Hi XXXXXXX Welcome and thanks for posting your query to healthcare magic. I completely understand your concern for intractable itching all over your body. After reading the compete problem with diligence and can make out that you developed the itching suddenly without any visible skin changes. It is too early to say you perfect diagnosis at his point as there can be multiple possibilities of your problem which begun in few days. Itching in itself is a very big term and there are innumerable causes of the same. The basic reason for itching is due to release of histamine ( a special chemical substance) form the mast cells ( a type of white blood cell) which causes a feeling of intense itching. Many a times we see this kind of intense itching due to medication which act as sensitizers for the release of histamine from the mast cells. It can be due to progesterone instilled in yourself. It is common to find itching due to progesterone in females. It do not appear to be any allergy from environmental factors because of absence of any rash with itching. Any how, as you have gone for IVF so we cannot abolish any of your drugs related to IVF. My main concern is to provide you the best of relief from the itching. To get the area in better condition kindly follow the suggestions below: 1. Do not pinch, pop or squeeze any of the affected areas. I suggest you to even not to touch the area unnecessarily. 2. You can apply any bland cream or oil without fragrance in it directly at or near the affected areas after XXXXXXX warm water compression when the skin is still wet. 3. Try to avoid any home remedies suggested by your friends or family members or otherwise self implicated therapies specifically any oral medications because of your IVF reason. Any medication can harm your fetus, so be careful. 4. Try avoiding situations of heat, sweating and humidity or extreme of cold for long hours. Do not take hot showers and avoid heavy exercise and gym for few days. 5. Take two times bath. Do simple cold water compresses for three to four times a day. 6. Wear lose cotton clothes and cotton undergarments and change them two times in day. 7. For itching you can take antihistamine tablet loratadine (claritin or lorfast) two- three times a day. This is more potent and safe then zyrtec. This is considered to be very safe during pregnancy also. So you can appraise my suggestions to your treating doctor and take the tablet under her guidance. Do not worry you will be alright soon. Hope these informations will help you. If you have any further query I will be glad to help. Regards. Dr Sanjay MD (Dermatology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor